Warning after heroin mixed with fentanyl leads to medical episodes in town

Drugs.
Drugs.

Medical episodes sparked by strain of heroin mixed with fentanyl coming to Boston have led to warnings from the emergency services and public health officials today (Thursday).

Boston Policing Insp Andy Morrice has confirmed he has been told by charity addaction and local GPs of at least nine drug users who have so far had medical emergencies and major health problems due to the mix - which has been spreading nationwide.

He said the latest concoction is reported to be either significantly paler than normal, or a dark red in colour, however, a spokesman for Public Health at Lincolnshire County Council has said there is no absolute as to what the drug could look like meaning that even if the heroin looks normal to the user, that does not mean it is not laced with the added substance.

Mr Morrice added all the reports had come through health agencies and nothing had come through policing incidents, but said: “Clearly if this mix is causing issues for regular users, it could prove fatal for non-regular users.”

The spokeswoman for Public Health at Lincolnshire County Council confirmed that the issue was a nationwide one and had been a problem in the US previously.

The spokeswoman said the problem was not specific to Boston.

A safety alert issued last January warns against a dramatic increase in the availability of ‘dangerous synthetic opioids’ which are derivatives of the synthetic drug Fentanyl.

Fentanyl is a synthetic opioid currently listed as a controlled drug that mimics the effects of morphine in the human body, but has a potency 50–100 times that of morphine.

The alert states: There is a significant threat to persons who may come in contact with Fentanyl and other Fentanyl‐related substances through their work, such as law enforcement, emergency or life‐saving activities.

“Since Fentanyl can be ingested orally, inhaled through the nose or mouth, absorbed through the skin or eyes, any substance suspected to contain Fentanyl must be treated with extreme caution.

“Exposure to a small amount can lead to significant health‐related complications, respiratory depression, or even death. Less than 2 micrograms (less than a grain of salt) of some types of Fentanyl.”

The alert says that symptoms of exposure may include respiratory depression or arrest, drowsiness, disorientation, rapid loss of consciousness, pinpoint pupils and clammy skin.

Symptoms usually occur within minutes and should be treated as a medical emergency.

Individuals suffering from exposure should remove themselves from any contaminated scene into fresh air and wash affected areas with soap and water thoroughly.

Addaction’s Director of Pharmacy Roz Gittins said: “There have been reports about overdoses that are likely to have occurred because of a sudden increase in the strength of the heroin.

“We’ve told our staff and local organisations to be alert to the increased possibility of overdose and to watch carefully for symptoms including: difficulty breathing or shallow breathing; extreme sleepiness or sedation; inability to think, walk or talk normally; feeling faint, dizzy or confused.

“We’re also reminding people that Addaction can supply take-home naloxone kits that can save lives in circumstances like this.

“Naloxone works to block the effects of opioids for a short period of time, giving people the chance to seek medical assistance.”

Anyone who believes they or another person has been in contact with similar substances should call the Ambulance Service via 999 immediately.

Medical services should be informed the casualty may have been exposed to Fentanyl.

For more information about the support Addaction can offer those affected by their own or someone else’s’ alcohol or drug use, or to ask about naloxone kits, call 01522 305518 or visit www.addaction.org.uk for a free, confidential web chat.